MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71340113
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 02/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, four years after a thr surgery had been performed on 2014, the patient experienced sudden onset of thigh pain and inability to walk.The patient went to the hospital with pain on (b)(6) 2022.As a result of the evaluation of the patient, x-rays were taken on (b)(6) 2022 and showed that the echelon 190mm porous femoral component size 13 was fractured.This was addressed via revision surgery to explant the stem, the date of the revision is not known.Current health state of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: d10 (adding concomitant product), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the associated devices were returned and evaluated.A visual inspection of the returned device revealed the device is broke in half.A lab analysis revealed the stem fractured approximately 123 mm distally from the tip of the femoral trunnion.The proximal taper shows radial demarcations / discoloration at the stem-head junction possibly signs of bodily fluid.The proximal and distal portions of the stem had visual signs of bone on-growth, however no bone on-growth visible under the collar and 10-25mm distally from the collar, and proximal bone on-growth appeared sparce on the proximal portion of the stem.Several gouges observed on the proximal and distal portions of the stem were more than likely caused during the removal process.Observing the fractured surfaces of the femoral stem, it appears that both surfaces have been worn down significantly, possibly due to rubbing against each other prior to removal and/or during transportation.The specific site of fracture initiation or cause of fracture could not be determined during this investigation.Scratches seen on the outer surface of the cocr femoral head were possibly due to removal of the head from the stem and/or transportation.The female taper showed radial demarcations / discoloration at the head-stem junction.No material or manufacturing deviations were observed in this report.No destructive testing was performed.The clinical/medical evaluation concluded that suboptimal electronic copy x-ray appears to show a 3-cerclage-tha with a displaced mid-stem, periprosthetic femoral shaft fracture.Based on the appearance of lack of contact between the collar of the prosthesis and the proximal calcar on the single undated electronic x-ray copy provided, we are unable to rule out possible insufficient proximal support; however, this cannot be confirmed based on this image alone.The patient impact beyond the reported to sudden onset of pain and inability to walk and the revision cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR 190MM STR SZ 13
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16273473
Report Number1020279-2023-00206
Device Sequence Number7518765
Product Code JDI
UDI-Device Identifier03596010328724
UDI-Public03596010328724
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/07/2019
Device Model Number71340113
Device Catalogue Number71340113
Device Lot Number09GM04717
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2022
Supplement Date Received by Manufacturer04/27/2023
Initial Report FDA Received Date01/31/2023
Supplement Report FDA Received Date04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/09/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71302803 / LOT: 09LT37492
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown